Document Type: Image for Education

Authors

1 Medical Toxicology Center, Imam Reza Hospital, Mashhad University of Medical Sciences, Mashhad, Iran

2 Addiction Research Center (ADRC), Imam Reza Hospital, Mashhad University of Medical Sciences, Mashhad, Iran

Abstract

Amphetamine abusers are shown to have significant cognitive impairments as well as delusional disorders. We present a 17-year-old man who was admitted to the toxicology emergency department with amphetamine overdose. Along with the classic signs and symptoms of overdose including mydriasis, tachycardia, hypertension, sweating and severe agitation, his urine toxicology screen test was found to be positive for 3,4-methylenedioxy-methamphetamine. In physical examination, widespread round-to-oval cutaneous lesions were observed all over his limbs and chest, notably the most easily reached sites of skin to be scratched. After regaining consciousness, the patient complained of pruritus and sensing the movement of insects under his skin. Further medical history showed that he had abused amphetamines for more than two years along with persistent pruritus, for which he had visited different physicians who mainly had made the diagnosis of allergy or dermatitis for him. He had been treated with antihistamines (hydroxyzine) for a long period. He also had been diagnosed with scabies and treated with topical permethrin and lindane lotion. Despite receiving these treatments, he continued to have pruritus particularly on his forearms and hands. He was finally diagnosed with “Ekbom’s syndrome” and referred to psychological rehabilitation and psychosomatic outpatient clinic.

Keywords

How to cite this article: Vahabzadeh M, Ghassemi Toussi A. Misdiagnosed Pruritus; Formication due to Chronic Amphetamine Abuse. Asia Pac J Med Toxicol 2016;5:32-4.